Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 6, NWS Green Bay, WI

March 29, 1998Brown County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 29, 1998, 12:12 PM CST for Brown County, Wisconsin. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 12:12 PM CST (18:12 UTC)
Expired
Mar 29, 1998, 1:15 PM CST
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Brown County, WI

What was reported inside it

TimeReportWhereRemark
Mar 29, 12:40 PM CSTHail 2.75Wrightstown, WI
Mar 29, 12:45 PM CSTHail 2.75Greenleaf, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:00 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 291812 RRA
SVRGRB
WIC009-291915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1212 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN BROWN COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 115 PM CST
 
* SOME LOCATIONS AFFECTED
  HOLLAND
  WAYSIDE

* AT 1210 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF GREEN BAY...ON THE
  SOUTHEAST SIDE OF APPLETON. THE STORM WAS MOVING EAST AT 35 MPH.

* THE STORM WILL BE NEAR HOLLAND BY 1225 PM...BUT WILL STAY SOUTH
  OF THE CITY OF GREEN BAY.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. MOVE TO A STURDY SHELTER.

0JKL/APK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:45 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 29, 7:45 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
745 AM CST SUN MAR 29 1998

12Z UPR AIR DATA CONTINUES TO SUPPORT THE THREAT OF SVR WX ACRS THE AREA
LATER TDA. 12Z TOP SOUNDING HAD LI OF -7 AND THE ATM IN THE CENTRAL US
HAS VERY STEEP MID-LVL LAPSE RATES. STG TSTMS WERE DEVELOPING ACRS IA
AND SE MN IN RGN OF STG ISENTROPIC LIFT. THIS APPEARS TO BE AT THE NOSE
OF THE LLJ...BUT N/S ORIENTATION OF THE STORMS ALSO SUGGESTS THAT THERE
MAY BE A WK SHRTWV MOVG THROUGH THAT AREA.

ISENTROPIC LIFT ACRS WI IS MUCH WEAKER ATTM...BUT IT WILL INCR LATER
TDA. SITN IS EVOLVING PRETTY MUCH AS EXPECTED...THOUGH ONSET OF SVR
THREAT ACRS CENTRAL WI MAY OCCUR A BIT EARLIER THAN EARLIER THOUGHT.
\
JS

In the hours before

Local storm report, Mar 29, 11:00 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1057 AM CST SUN MAR 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    PLAINFIELD                WI   0.75 INCH HAIL
03/29/98   WAUSHARA                       COVERING THE GROUND

KALLAS
Local storm report, Mar 29, 11:53 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1153 AM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    10 W WILD ROSE            WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1108 AM    WAUTOMA                   WI   .75 INCH HAIL
03/29/98   WAUSHARA

1110 AM    2 SW WILD ROSE            WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1129 AM    WEST BLOOMFIELD           WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1129 AM    WINCHESTER                WI   2 INCH HAIL
03/29/98   WINNEBAGO

JML
Local storm report, Mar 29, 11:53 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1153 AM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    10 W WILD ROSE            WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1108 AM    WAUTOMA                   WI   .75 INCH HAIL
03/29/98   WAUSHARA

1110 AM    2 SW WILD ROSE            WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1129 AM    WEST BLOOMFIELD           WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1129 AM    WINCHESTER                WI   2 INCH HAIL
03/29/98   WINNEBAGO

JML
Local storm report, Mar 29, 12:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1203 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 PM    3 W APPLETON              WI   2 INCH HAIL
03/29/98   OUTAGAMIE

JML
Local storm report, Mar 29, 12:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1203 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 PM    3 W APPLETON              WI   2 INCH HAIL
03/29/98   OUTAGAMIE

JML

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:41 AM CSTSevere Thunderstorm WarningGRBPortage, Waushara44 min
Mar 29, 11:07 AM CSTSevere Thunderstorm WarningGRBWaupaca43 min
Mar 29, 11:27 AM CSTSevere Thunderstorm WarningGRBWaushara33 min
Mar 29, 11:31 AM CSTSevere Thunderstorm WarningGRBWinnebago49 min
Mar 29, 11:57 AM CSTSevere Thunderstorm WarningGRBCalumet, Outagamie53 min
Mar 29, 12:29 PM CSTSevere Thunderstorm WarningGRBManitowoc61 min
Mar 29, 12:46 PM CSTSevere Thunderstorm WarningGRBWood59 min
Mar 29, 12:50 PM CSTSevere Thunderstorm WarningGRBKewaunee50 min
Mar 29, 1:10 PM CSTSevere Thunderstorm WarningGRBPortage40 min
Mar 29, 2:15 PM CSTSevere Thunderstorm WarningGRBMenominee, Shawano45 min
Mar 29, 2:30 PM CSTSevere Thunderstorm WarningGRBLincoln45 min
Mar 29, 2:38 PM CSTSevere Thunderstorm WarningGRBOconto52 min
Mar 29, 3:00 PM CSTSevere Thunderstorm WarningGRBMarinette60 min
Mar 29, 3:30 PM CSTSevere Thunderstorm WarningGRBDoor45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.